Hail, Dewey
- When
- August 26, 3:55 PM CST
- Where
- Dewey County, Seiling
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.150, -98.920
Quarter to golf ball-size hail was reported.
Thunderstorms developed during heating of the afternoon over parts of Southern Oklahoma. Temperatures reached into the 90s, making temperature-dew point spreads on the order of 30-40 degrees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed during heating of the afternoon over parts of Southern Oklahoma. Temperatures reached into the 90s, making temperature-dew point spreads on the order of 30-40 degrees. Instability was minimal, but a few thunderstorms were able to produce very strong winds, causing some minor damage in Stephens county. |At the same time, numerous thunderstorms developed ahead of a cold front that moved into northwest Oklahoma during the afternoon hours of the 26th. These thunderstorms developed through the evening hours, with the aid of convergence along the front, and lift associated with an upper level storm system moving through the central plains. The thunderstorms formed into several complexes due to the presence of numerous outflow boundaries. Surface moisture and instability along and just behind the front were sufficient for the thunderstorms to become severe. The thunderstorms moved off to the east with strong winds and large hail reported. A landspout developed over southwest Kingfisher county, remaining nearly stationary for over 10 minutes. No damage was reported with the landspout.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 26, 2:01 PM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 301 PM CDT WED AUG 26 2009 .DISCUSSION... SHOWER ACTIVITY IN FAR SOUTHWEST OK AND WESTERN NORTH TX IS EXPECTED TO REMAIN BELOW SEVERE LEVELS THIS AFTERNOON. A SHORT WAVE TROUGH EVIDENT ON WATER VAPOR IMAGERY NEAR THE CO/KS BORDER AT THE PRESENT TIME IS EXPECTED TO MOVE SLOWLY EASTWARD AND SOUTHWARD TOWARD THE CWA THIS EVENING AND OVERNIGHT. CONVERGENCE ALONG A COLD FRONT NOW LOCATED IN NORTHWEST OK...COMBINED WITH THE LIFT RESULTING FROM THE TROUGH...SHOULD BE ENOUGH TO GENERATE THUNDERSTORMS. THESE STORMS WILL BE IN AN ENVIRONMENT CHARACTERIZED BY SUFFICIENT INSTABILITY AND SHEAR FOR THE POSSIBILITY OF A FEW MARGINALLY SEVERE STORMS LATE THIS AFTERNOON INTO THIS EVENING. FURTHER STORMS MAY INITIATE ALONG A STRONG MOISTURE GRADIENT IN WEST CENTRAL OK. RAIN CHANCES WILL DECREASE BEHIND THE FRONT THURSDAY AND THURSDAY NIGHT...WITH A COOLER AND DRIER AIRMASS STILL EXPECTED TO FILTER INTO THE AREA. NO CHANGES WERE MADE TO THE EXTENDED FORECAST THIS AFTERNOON. THUNDERSTORM CHANCES ARE EXPECTED TO RETURN BY EARLY NEXT WEEK. TAYLOR && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 86 64 91 / 50 30 20 0 HOBART OK 71 92 66 92 / 30 20 10 0 WICHITA FALLS TX 73 91 68 95 / 30 20 20 0 GAGE OK 63 87 58 90 / 30 10 10 0 PONCA CITY OK 66 82 62 87 / 60 30 20 0 DURANT OK 70 88 67 87 / 40 30 30 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 23/03
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CDT WED AUG 26 2009
OKZ004>048-050>052-TXZ083>090-271000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 AM CDT WED AUG 26 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
ORGANIZED SEVERE WEATHER IS NOT EXPECTED THROUGH TONIGHT... ALTHOUGH
A FEW STORMS COULD APPROACH SEVERE LEVELS.
DISCUSSION...
A WEAK COLD FRONT WILL MOVE ACROSS NORTHWEST OKLAHOMA THIS
AFTERNOON...THEN REACH CENTRAL AND SOUTHWEST OKLAHOMA... AND
PORTIONS OF WESTERN NORTH TEXAS BY LATE TONIGHT. WARM TEMPERATURES
ALOFT WILL TEND TO SUPPRESS THUNDERSTORM DEVELOPMENT THROUGH THE
EARLY AFTERNOON. HOWEVER... STRONG DAYTIME HEATING AND CONVERGENCE
NEAR THE COLD FRONT WILL LIKELY RESULT IN SCATTERED THUNDERSTORMS
DEVELOPING BY MID TO LATE AFTERNOON NEAR AND NORTH OF THE FRONT.
MODERATE VERTICAL WIND SHEAR OVER NORTHERN OKLAHOMA... ALONG WITH
UNSTABLE AIR OVER THE REGION... MAY BE SUFFICIENT TO SUPPORT A FEW
MARGINALLY SEVERE STORMS LATE THIS AFTERNOON AND OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THURSDAY AS THE
COLD FRONT AND AN UPPER LEVEL STORM SYSTEM CONTINUE TO MOVE
SOUTHEAST ACROSS THE AREA. A FEW OF THE STORMS OVER PORTIONS OF
CENTRAL AND SOUTHERN OKLAHOMA... AND WESTERN NORTH TEXAS... COULD
AGAIN APPROACH SEVERE LEVELS. THE CHANCE FOR THUNDERSTORMS WILL
DIMINISH FROM NORTHWEST TO SOUTHEAST BY LATE THURSDAY NIGHT AS THE
UPPER DISTURBANCE MOVES SOUTHEAST OF THE AREA. THERE WILL ALSO BE A
SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.
CMSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 334 PM CDT WED AUG 26 2009 OKZ023-027-262100- CADDO OK-GRADY OK- 334 PM CDT WED AUG 26 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND GRADY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF ANADARKO AT 334 PM CDT...MOVING NORTHEAST AT 10 MPH. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. PEOPLE IN CADDO AND GRADY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3536 9810 3522 9793 3502 9819 3515 9835 TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 412 PM CDT WED AUG 26 2009 OKZ011-015-262130- DEWEY OK-MAJOR OK- 412 PM CDT WED AUG 26 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY AND MAJOR COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF SEILING AT 412 PM CDT...MOVING EAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. WR LAT...LON 3624 9877 3605 9868 3597 9896 3614 9904
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 418 PM CDT WED AUG 26 2009 OKZ023-027-262145- CADDO OK-GRADY OK- 418 PM CDT WED AUG 26 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND GRADY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER VERDEN AT 419 PM CDT...MOVING EAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. WR LAT...LON 3521 9772 3498 9771 3499 9810 3517 9812
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 444 PM CDT WED AUG 26 2009 OKZ027-262215- GRADY OK- 444 PM CDT WED AUG 26 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER CHICKASHA AT 444 PM CDT... MOVING EAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. WR LAT...LON 3518 9773 3495 9772 3496 9808 3514 9809
The Vance AFB radar (KVNX), 97 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
15 thunderstorm wind, 8 hail, 1 tornado. Local standard time, as filed.
Quarter to golf ball-size hail was reported.
The hail was reported by KWTV-9.
A large tree was blown down in the Clear Creak Area. Monetary damages were estimated.
Several large tree branches and power lines were downed throughout the time. Monetary damages were estimated.
Shingles were blown off of a hotel, located of exit 20 on Interstate 40. Monetary damages were estimated.
A landspout tornado was observed in southwestern Kingfisher County. This landspout persisted for approximately 12 minutes and moved very slowly.
No damage was reported with the wind gust.
The hail was reported one and a half miles west of Midway.
A roof was blown off of a house. Monetary damages were estimated.
No damage was reported with the wind gust.
No damage was reported with the wind gust.
The wind gust was reported near Highway 9 and May Avenue.
No damage was reported with the wind gust.
Up to 18-inch tree limbs were blown down. Monetary damages were estimated.
Another wind gust of 61 mph was measured at 2330 CDT.
The hail was reported by the Caddo Nation emergency manager at Highway 9 and county road 2620.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyThe tornado archive for Oklahoma, 2009Warnings in Oklahoma, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193479, 193480, 193484, 193485, 193486, 214897, 193488, 193764, 193481, 193482, 193489, 193490, 193491, 193492, 193493, 193494, 193495, 193496, 193578, 193497, 193498, 193499, 193500, 193501.